Kentucky, 2015Ice Storm and Winter Storm in Kentucky, February 20 to 22, 2015
February 20 to 22, 2015 · NWS JKL · 45 events in 33 counties and zones
Another major winter storm wreaked havoc across eastern Kentucky February 20th and 21st. This storm caused significant ice and snow accumulations across the area, along with flooding in several counties around the area.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 45
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another major winter storm wreaked havoc across eastern Kentucky February 20th and 21st. This storm caused significant ice and snow accumulations across the area, along with flooding in several counties around the area. The bulk of the snow was confined to the counties along the Virginia border, where more than a foot of heavy wet snow fell in places. The heavy snow caused extensive damage as it caused the roofs of a number of homes and other structures to collapse. The ice lead to a number of car accidents and made driving quite treacherous at times. A total of 10 eastern Kentucky counties experienced flooding due to heavy rain and ice jams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 20, 7:32 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 20, 7:32 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
732 PM EST FRI FEB 20 2015
.UPDATE...
ISSUED AT 730 PM EST FRI FEB 20 2015
A WIDE LINE OF PRECIP IS CURRENTLY MAKING ITS WAY ACROSS WESTERN
AND SOUTH CENTRAL KENTUCKY...HEADING TOWARDS THE JKL CWA.
HOWEVER...IT IS RUNNING 2 TO 3 HOURS BEHIND THE ORIGINAL FORECAST
FOR TIME OF ARRIVAL. AS SUCH...WENT AHEAD AND PUSHED BACK THE TOA
FOR THE PRECIP...WITH CHANCE POPS EXPECTED OVER THE SOUTHWEST CWA
OVER THE NEXT HOUR...THEN QUICKLY SPREADING NE ACROSS THE REST OF
THE CWA OVER THE NEXT FEW HOURS. DESPITE THE ONSET CHANGE...THE
PRECIP TYPES WILL LIKELY NOT BE AFFECTED...AS THE TEMPERATURE
FORECAST REALLY HASN/T CHANGED. RERAN THE WEATHER TO GET THE MOST
UP TO DATE POPS...BUT REALLY TRIED NOT TO CHANGE THE PRECIP TYPES
TOO MUCH FROM WHAT WAS IN THE PREVIOUS FORECAST. FINALLY...LOADED
IN THE LATEST OBSERVATIONAL DATA FOR TEMPS...DEW POINTS...AND
WINDS...TO MAKE SURE THE ONGOING FORECAST WAS ON TRACK WITH THE
CURRENT CONDITIONS. THIS RESULTED IN LITTLE CHANGE FROM THE
ONGOING FORECAST.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 420 PM EST FRI FEB 20 2015
CURRENT CONDITIONS ACROSS THE AREA FEATURE SOME PRECIP MOVING IN
AHEAD OF A DEVELOPING SYSTEM OVER THE SOUTHERN PLAINS. PRECIP HAS
ARRIVED QUITE EARLY IN THE FORECAST PERIOD SO WILL KEEP SOME
SLIGHT CHANCE POPS TO START THE TONIGHT PERIOD. HOURLY TEMPS HAVE
ALREADY AND WILL CONTINUE TO RISE SLOWLY THROUGH THE NIGHT AND
INTO THE LOWER 30S TOWARDS DAWN AS THE SYSTEM TAKES SHAPE AND A
STRONG LL JET SETS UP. AT THIS POINT...THIS WILL BE A CHALLENGING
FORECAST TO SAY THE LEAST. PRECIP WILL FURTHER DEVELOP AND BRING
PRECIP INTO EASTERN KENTUCKY AND THE OH VALLEY THIS EVENING AND
INTO TONIGHT. AIR TEMPS SHOULD STILL BE COLD ENOUGH TO SUPPORT
SNOW AS THIS MOISTURE MOVES NORTHEAST INTO THE AREA. THE HIGHEST
QPF VALUES HAVE SHIFT NORTH INTO THE BLUEGRASS AREA WITH UP TO AN
INCH AND A HALF IN SOME AREAS. AS WELL SOME GOOD LIFT IS INTO THIS
AREA AS WELL...LEADING TO SOME SNOW RATIOS INTO THE 13 OR 16 TO 1
RANGE BEFORE SLOWLY DROPPING OFF INTO THE DAY ON SATURDAY. IT IS
ALSO POSSIBLE THAT THE STRENGTH OF THE WARM NOSE SETTING UP INTO
THE MORNING ON SATURDAY WILL ALSO LOWER THE SNOW
AMOUNTS...ESPECIALLY IN AREAS WHERE THE SNOW IS MORE LIKELY TO
CHANGE TO A SLEET AND SNOW OR SLEET AND FREEZING RAIN MIX. IT DOES
SEEM LIKE THE CURRENT MODEL RUNS ARE BEGINNING TO CONVERGE ON A
DECENT SOLUTION AND HAVE STAYED CLOSE TO THE NAM AND THE GFS. WITH
THIS IN MIND...SNOW TOTALS WILL LIKELY BE THE HIGHEST IN THE FAR
NORTH WHERE THE WARMER AIR WILL BE THE LAST TO CHANGE OVER THE
PRECIP TYPE. HAVE DECIDED TO PUT IN SOME 5 TO 8 INCH TOTALS IN THE
NORTH.
HEADING INTO THE MORNING ON SATURDAY AND THROUGH THE DAY...THE
FARTHER NORTH TRACK WILL LIKELY LEAD TO A SOONER CHANGE OVER TO
SLEET AND FREEZING RAIN IN THE SOUTH AND HERE IS WHERE THE MOST
CONCERN LIES. WITH SURFACE TEMPS SLOWLY RISING AND STAYING BELOW
FREEZING...SOME SIGNIFICANT ICE TOTALS ARE POSSIBLE. AN ADDITION
TO THIS WILL BE THE COLD GROUND TEMPS AND REMAINING SNOW PACK WILL
LEAD TO A LONGER PERIOD OF FREEZING RAIN POSSIBLE. THIS IS THE
SAME CASE FOR POINTS TO THE NORTH AND SO HAVE PUT SOME ICE
ACCUMULATION TO THE NORTH AS WELL. SOME FACTORS TO THESE TOTALS
WILL BE HOW COLD THE GROUND TEMPS WILL REMAIN THROUGH THE EVENT
AND HOW STRONG THE WARM NOSE BECOMES. THESE FACTORS WILL CHANGE
ICE AND SNOW AMOUNTS. AS WELL...A FURTHER JOG TO THE NORTH WILL
LOWER VALUES BUT FEEL THE NAM AND OTHER SHORT TERM MODELS HAVE
CONVERGED ON A GOOD SOLUTION. BY THE TIME TEMPS WARM INTO THE
UPPER 30S SATURDAY EVENING JUST ABOUT EVERY LOCATION WILL BE
CHANGED OVER TO RAIN WITH A FEW POCKETS OF FREEZING RAIN MIXED IN
AND THIS WILL ACCOUNT FOR SOME OF THE COLDEST VALLEYS. FOR
THIS...WILL CONTINUE WITH THE WSW BUT IF THE CURRENT ICE VALUES
CONTINUE...AN UPGRADE TO AN ICE STORM WARNING MAY BE NEEDED.
BEHIND THE FRONT...THE RAIN WILL CHANGE BACK TO SNOW SATURDAY
NIGHT WITH LITTLE ACCUMULATION EXPECTED.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 330 PM EST FRI FEB 20 2015
THERE WAS A BIT OF DISAGREEMENT AMONGST THE MODELS IN THE
EXTENDED...NAMELY DISCREPANCIES BETWEEN THE GFS AND ECMWF MODELS
REGARDING THE FORMATION OF PRECIPITATION AFTER SUNDAY SUNDAY NIGHT
TIME FRAME AND THE AMOUNT OF TIME IT WILL TAKE FOR PRECIPITATION TO
EXIT THE AREA SUNDAY AND SUNDAY NIGHT. AT THIS TIME...THE GFS MODEL
APPEARS A BIT MORE REASONABLE THAN THE ECMWF...SINCE THE GFS IS
CAPTURING UPSLOPE SNOW BEHIND A DEPARTING AREA OF LOW PRESSURE ALOFT
THAN THE ECMWF BELIEVE IT OR NOT. BASED ON THAT...THE EXTENDED MODEL
INIT DATA WAS TWEAKED SLIGHTLY TOWARD THE GFS MODEL TO BEGIN THE
PERIOD. AS FOR THE REST OF THE PERIOD...IT APPEARS THAT MOST OF THE
REST OF THE EXTENDED WILL BE DRY...ASIDE FROM A SHORT PERIOD FROM
LATE TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY AFTERNOON...DURING
WHICH TIME A FAST MOVING CLIPPER SYSTEM COULD PROVIDE JUST ENOUGH
MOISTURE AND UPLIFT TO PRODUCE ISOLATED SNOW SHOWERS ACROSS THE
AREA. VERY LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE SUNDAY AND
SUNDAY NIGHT. HOWEVER...TEMPERATURES SHOULD WARM ENOUGH ON SUNDAY
FOR RAIN TO FALL FOR SEVERAL HOURS OVER A LARGE PORTION OF THE
AREA...WHICH WOULD HELP LIMIT SNOWFALL ACCUMULATIONS DURING THE DAY
TIME PERIOD.
TEMPERATURES THROUGH THE PERIOD WILL BE WELL BELOW NORMAL...AS SUB
ARCTIC AIR REMAINS IN PLACE ACROSS THE AREA. DAILY HIGH TEMPERATURES
WILL LIKELY ALTERNATE BETWEEN THE 20S AND 30S...CORRESPONDING TO THE
PASSAGE OF FAST MOVING WEATHER SYSTEMS ALOFT AND THE INVASION OF
WEAK AREAS OF HIGH PRESSURE. THE COLDEST MORNINGS WILL FEATURE
TEMPERATURES IN THE TEENS AND SINGLE DIGITS. THE FORECAST
TEMPERATURES WERE ADJUSTED TO BE COOLER THAN THE LATEST MOS
GUIDANCE...ACCOUNTING FOR PREEXISTING SNOW COVER AND ITS AFFECT ON
TEMPERATURES TODAY AND TOMORROW...WHICH WOULD START US OFF MUCH
COOLER THAN WE COULD NORMALLY BE OTHERWISE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 659 PM EST FRI FEB 20 2015
SNOW IS SLOWLY MAKING ITS WAY ACROSS WESTERN AND SOUTH CENTRAL
KENTUCKY...AND SHOULD ARRIVE AT KSME AND KLOZ IN THE NEXT FEW
HOURS...THEN SLOWLY SPREAD NORTHEAST TO THE OTHER TAF SITES.
EXPECT VFR CONDITIONS TO HOLD UNTIL THE SNOW BEGINS...AT WHICH
POINT MODELS ARE POINTING AT SATURATION AND LOWERING CIGS TO MVFR
/OR POSSIBLY LOWER/ THROUGH THE REST OF THE NIGHT. AS WE BEGIN TO
WARM UP IN THE MORNING...IT IS LIKELY THAT SNOW WILL BEGIN TO MIX
WITH SLEET...STARTING AROUND 8-10Z IN THE SOUTH...AND 12-15Z IN
THE NORTH. AS SURFACE TEMPS CONTINUE TO WARM DURING THE
AFTERNOON...SLEET WILL THEN BEGIN TO MIX WITH RAIN AND FREEZING
RAIN...BEFORE FINALLY TRANSITIONING TO ALL RAIN NEAR THE END OF
THE TAF PERIOD. THIS IS STILL A DYNAMIC AND DEVELOPING
FORECAST...SO THERE COULD BE SOME VARIATIONS IN EXACT TIMING AND
PRECIP TYPE. VIS WILL BE DEPENDENT ON THE INTENSITY OF THE
PRECIPITATION OCCURRING...BUT SHOULD GENERALLY RANGE BETWEEN MVFR
AND IFR...HOPEFULLY IMPROVING SOME AS PRECIP TYPE CHANGES TO ALL
RAIN. WINDS WILL GENERALLY BE LIGHT THROUGHOUT THE NIGHT AND
INCREASING OUT OF THE SOUTH AS WE HEAD THROUGH THE DAY TOMORROW.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR KYZ044-050>052-
058>060-088-104-106>115-117>120.
WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR KYZ068-069-079-
080-083>087-116.
&&
UPDATE...JMW
SHORT TERM...SHALLENBERGER
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, Feb 20, 4:57 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EST FRI FEB 20 2015
KYZ044-050>052-058>060-088-104-106>115-117>120-220100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...PLEASUREVILLE...
MOUNT STERLING...JEFFERSONVILLE...OWINGSVILLE...MOREHEAD...
IRVINE...STANTON...CLAY CITY...WELLINGTON...FRENCHBURG...
GEORGETOWN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...UNION...BEATTYVILLE...
FINCASTLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...HYDEN...JENKINS...WHITESBURG...MCROBERTS...
FLEMING-NEON...INEZ...WARFIELD...PIKEVILLE
457 PM EST FRI FEB 20 2015
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW WILL DEVELOP TONIGHT. THE SNOW WILL THEN TRANSITION TO A
MIXTURE OF SNOW AND SLEET OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A MIXTURE OF SNOW...SLEET...FREEZING RAIN...AND RAIN IS EXPECTED
ON SATURDAY...BEFORE PRECIPITATION GRADUALLY DIMINISHES SATURDAY
NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
SNOW IS POSSIBLE FROM SUNDAY THROUGH MONDAY...AND AGAIN TUESDAY
INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT INTO
SATURDAY.
KYZ068-069-079-080-083>087-116-220100-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-CLAY-
INCLUDING THE CITIES OF...MOUNT VERNON...BRODHEAD...MCKEE...
ANNVILLE...SOMERSET...LONDON...MONTICELLO...PINE KNOT...STEARNS...
WHITLEY CITY...CORBIN...WILLIAMSBURG...PROVIDENCE...
BARBOURVILLE...NORTH CORBIN...PINEVILLE...MANCHESTER
457 PM EST FRI FEB 20 2015
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW WILL DEVELOP TONIGHT. THE SNOW WILL THEN TRANSITION TO A
MIXTURE OF SNOW...SLEET...AND FREEZING RAIN OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A MIXTURE OF SNOW...SLEET... FREEZING RAIN...AND RAIN IS EXPECTED
ON SATURDAY...BEFORE PRECIPITATION GRADUALLY DIMINISHES SATURDAY
NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
SNOW IS POSSIBLE FROM SUNDAY THROUGH MONDAY...AND AGAIN TUESDAY
INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TO REPORT SNOWFALL AMOUNTS TONIGHT INTO
SATURDAY.
GEOGERIAN/SHALLENBERGER
Event by event
31 winter storm, 12 flood, 2 ice storm. Local standard time, as filed.
Ice Storm, McCreary
- When
- February 20, 10:00 PM EST to February 21, 1:00 PM EST
- Where
- McCreary forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
Numerous trees on Hwy 167 near Mount Pisgah were felled due to the weight of ice on them. More trees were also downed by the ice on Highways 3258, 1363, and 92 West near the Wayne county line.
Winter Storm, Pulaski
- When
- February 20, 10:00 PM EST to February 21, 7:00 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Public
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
Pulaski county experienced both freezing rain and snow during this event. The Somerset area picked up about three quarters of an inch of snow early in the event. By late morning on the 21st, Shopville had picked up around a quarter of inch of ice due to freezing rain. The 911 dispatch office received numerous reports of buildings suffering roof collapses and other types of damage due to the weight of heavy wet snow that had accumulated on the various structures around the county.
Ice Storm, Wayne
- When
- February 20, 10:00 PM EST to February 21, 1:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
Around a quarter inch of ice accumulated around the county.
Winter Storm, Laurel
- When
- February 20, 10:30 PM EST to February 21, 7:00 PM EST
- Where
- Laurel forecast zone
- Reported by
- Public
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred throughout the county.
Winter Storm, Rockcastle
- When
- February 20, 10:30 PM EST to February 21, 7:00 PM EST
- Where
- Rockcastle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
Quarter inch ice accumulations were reported in Mount Vernon.
Winter Storm, Whitley
- When
- February 20, 10:30 PM EST to February 21, 7:00 PM EST
- Where
- Whitley forecast zone
- Reported by
- Post Office
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
Quarter inch ice accumulations were reported 3 miles southwest of Frakes.
Winter Storm, Bell
- When
- February 20, 11:00 PM EST to February 21, 1:00 PM EST
- Where
- Bell forecast zone
- Reported by
- Public
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
The first snowfall report out of Bell county was measure in Beverly at 137 am. By a little before 8 am, Middlesboro had already picked up 6 inches of snow. Hutch had 6 inches on the ground as of 855 am. The highest storm total snowfall amounts in Bell county occurred at Fonde and Fern Lake, where 12 inches of snow was estimated to have fallen by noon on the 21st. The heavy wet snow, falling on top of an already significant snow pack cause several roof collapses across the county.
Winter Storm, Knox
- When
- February 20, 11:00 PM EST to February 21, 1:00 PM EST
- Where
- Knox forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.891, -83.854 (the zone’s center; the record gives no point)
Freezing rain was the issue in Knox county during this event. A quarter of an inch of ice had accumulated in Barbourville by 8 am on the 21st.
Winter Storm, Clay
- When
- February 20, 11:00 PM EST to February 21, 7:00 PM EST
- Where
- Clay forecast zone
- Reported by
- Public
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred throughout the county.
Winter Storm, Jackson
- When
- February 20, 11:00 PM EST to February 21, 7:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Two to three tenths of an inch of ice accumulated on objects and various surfaces around the county. Heavy wet snow also caused the partial collapse of the courthouse roof in McKee.
Winter Storm, Harlan
- When
- February 20, 11:30 PM EST to February 21, 7:00 PM EST
- Where
- Harlan forecast zone
- Reported by
- Public
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
Harlan county was particularly hard hit by this storm. Between 944 am and 3 pm on the 21st, 4 to 12 inches snow had fallen across the county. The highest snowfall total of 12 inches occurred a few miles south of Benham. The city of Harlan received 8 inches of snow. The other major issue caused by this storm was roof collapses that resulted from heavy wet snow piling up on buildings and homes. Locations that experienced this type of damage were the Gulf/Commissary gas station in Harlan where the station canopy collapsed, and the Guthrie Memorial Airport where a partial roof and structure collapse occurred.
Winter Storm, Leslie
- When
- February 20, 11:30 PM EST to February 21, 7:00 PM EST
- Where
- Leslie forecast zone
- Reported by
- Public
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
Quarter inch ice accumulations, and 2 to 4 inch snow accumulations, occurred throughout the county.
Winter Storm, Estill
- When
- February 21, 12:00 AM EST to 7:00 PM EST
- Where
- Estill forecast zone
- Reported by
- Public
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred around the county.
Winter Storm, Owsley
- When
- February 21, 12:00 AM EST to 7:00 PM EST
- Where
- Owsley forecast zone
- Reported by
- Public
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred around the county.
Winter Storm, Perry
- When
- February 21, 12:00 AM EST to 7:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Public
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
Quarter inch ice accumulations, and 2 to 8 inch snow accumulations occurred throughout the county.
Winter Storm, Montgomery
- When
- February 21, 12:30 AM EST to 7:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
A quarter of an inch of ice due to freezing rain accumulated 5 miles north of Mount Sterling.
Winter Storm, Breathitt
- When
- February 21, 12:30 AM EST to 7:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
One quarter to three tenths of an inch of ice accumulated on objects and elevated surfaces across the county.
Winter Storm, Knott
- When
- February 21, 12:30 AM EST to 7:00 PM EST
- Where
- Knott forecast zone
- Reported by
- Public
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred across the county.
Winter Storm, Letcher
- When
- February 21, 12:30 AM EST to 7:00 PM EST
- Where
- Letcher forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
Eight to 20 inches of snow fell in and around Eolia. The 20 inch snowfall occurred at an elevation of 2400 feet.
Winter Storm, Powell
- When
- February 21, 12:30 AM EST to 7:00 PM EST
- Where
- Powell forecast zone
- Reported by
- Public
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred around the county.
Winter Storm, Wolfe
- When
- February 21, 12:30 AM EST to 7:00 PM EST
- Where
- Wolfe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
Around a quarter inch of freezing rain accumulated across the county.
Winter Storm, Bath
- When
- February 21, 1:00 AM EST to 7:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
Quarter inch ice accumulations were reported throughout the county.
Winter Storm, Menifee
- When
- February 21, 1:00 AM EST to 7:00 PM EST
- Where
- Menifee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.941, -83.599 (the zone’s center; the record gives no point)
Four tenths of an inch of ice had accumulated on various surfaces and objects in Wellington.
Winter Storm, Morgan
- When
- February 21, 1:00 AM EST to 7:00 PM EST
- Where
- Morgan forecast zone
- Reported by
- Public
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
Two to four tenths of an inch of ice had accumulated on various objects and surfaces around the county.
Winter Storm, Fleming
- When
- February 21, 1:30 AM EST to 7:00 PM EST
- Where
- Fleming forecast zone
- Reported by
- Public
- Coordinates
- 38.370, -83.697 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred across the county.
Winter Storm, Rowan
- When
- February 21, 1:30 AM EST to 7:00 PM EST
- Where
- Rowan forecast zone
- Reported by
- Public
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred across the county.
Winter Storm, Floyd
- When
- February 21, 1:30 AM EST to 1:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulated on roadways and other surfaces near Prestonsburg.
Winter Storm, Johnson
- When
- February 21, 1:30 AM EST to 7:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- Public
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
A quarter of an inch of ice due to freezing rain was reported in Hagerhill.
Winter Storm, Lee
- When
- February 21, 1:30 AM EST to 7:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Public
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred around the county. The roof of a store collapsed in Beattyville due to the weight of heavy wet snow that had accumulated on it.
Winter Storm, Magoffin
- When
- February 21, 1:30 AM EST to 7:00 PM EST
- Where
- Magoffin forecast zone
- Reported by
- Public
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice accumulated on various surfaces and objects throughout the county.
Winter Storm, Pike
- When
- February 21, 1:30 AM EST to 7:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Public
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Quarter inch ice accumulations occurred around the county.
Winter Storm, Elliott
- When
- February 21, 2:00 AM EST to 7:00 PM EST
- Where
- Elliott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
Quarter inch ice accumulations were reported around the county.
Winter Storm, Martin
- When
- February 21, 2:00 AM EST to 7:00 PM EST
- Where
- Martin forecast zone
- Reported by
- Public
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
One quarter to three tenths of an inch of ice accumulated on various surfaces and objects around the county.
Flood, Pulaski
- When
- February 21, 2:48 PM EST to February 22, 6:03 PM EST
- Where
- Pulaski County, 1.32 mi SSE of Ringgold to 0.95 mi N of West Somerset
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.101, -84.625
The Clifty Hill Bridge off Hwy 1674 was closed due to high water.
Flood, Perry
- When
- February 21, 3:00 PM EST to February 22, 6:30 PM EST
- Where
- Perry County, 0.85 mi NNE of Yerkes to 0.53 mi ENE of Yerkes
- Cause
- Ice Jam
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.292, -83.316
Kentucky Hwy 451 was closed near Laurel Mountain Road due to flooding caused by ice and snow jams.
Flood, Pike
- When
- February 21, 4:00 PM EST to February 22, 6:30 PM EST
- Where
- Pike County, 1.17 mi NNW of Owsley to 0.68 mi NNE of Owsley
- Cause
- Ice Jam
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.515, -82.611
Hurricane Creek left its banks and flooded a nearby roadway due ice and snow jams on the creek. The water also surrounded and flowed into a nearby building.
Flood, Floyd
- When
- February 21, 4:30 PM EST to February 22, 6:30 PM EST
- Where
- Floyd County, 3 mi W of Prestonsburg to 2.29 mi WNW of West Prestonsburg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.670, -82.835
Flooding occurred 3 miles west of Prestonsburg due to a storm drain being clogged with snow and ice. A portion of KY 1427 was covered by 6 to 8 inches of water just west of US 23 near Prestonsburg. A car that attempted to navigate the flooded area drove off the road and into the ditch.
Flood, Floyd
- When
- February 21, 4:38 PM EST to February 22, 6:30 PM EST
- Where
- Floyd County, 0.48 mi WNW of Prestonsburg to 0.45 mi SSW of Prestonsburg
- Cause
- Ice Jam
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.672, -82.788
An ice jam caused a creek to leave its banks and flood portions of Prestonsburg.
Flood, Bell
- When
- February 21, 5:33 PM EST to February 22, 6:03 PM EST
- Where
- Bell County, Pineville to 1.92 mi SSW of Pineville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.770, -83.680
Part of US25E in Pineville was closed due to flooding. The flooding occurred when a storm drain became blocked by snow and ice.
Flood, Floyd
- When
- February 21, 5:50 PM EST to February 22, 6:30 PM EST
- Where
- Floyd County, Minnie to 0.51 mi W of Minnie
- Cause
- Ice Jam
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.470, -82.770
An ice jam caused a creek in the Minnie area to leave its banks and flood Old Minnie Rd. One vehicle became surrounded by the flood waters, causing one person to be trapped inside. The person was rescued with no injuries.
Flood, Whitley
- When
- February 21, 6:19 PM EST to February 22, 6:03 PM EST
- Where
- Whitley County, Corbin to 0.67 mi S of Corbin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.950, -84.100
Flooding, likely created due to snow and ice clogged storm drains, caused water at least a foot deep to cover the area Kroger store parking lot.
Flood, Martin
- When
- February 21, 6:30 PM EST to February 22, 6:30 PM EST
- Where
- Martin County, Inez to 0.88 mi SSW of Inez
- Cause
- Ice Jam
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.870, -82.530
Ice jams caused area creeks to leave their banks and flood multiple homes in Inez.
Flood, Knox
- When
- February 22, 12:30 AM EST to 6:03 PM EST
- Where
- Knox County, 0.95 mi N of Boone Hgts to 0.59 mi ENE of Boone Hgts
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.864, -83.852
Kentucky Hwy 3153 was closed between mile markers 0 and 1 due to flooding.
Flood, Knox
- When
- February 22, 12:30 AM EST to 6:03 PM EST
- Where
- Knox County, 5 mi N of Flat Lick to 0.83 mi NNW of Baughman
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.902, -83.770
Kentucky Hwy 223 was closed between mile markers 7 and 8 due to flooding.
Flood, Breathitt
- When
- February 22, 12:33 AM EST to 6:30 PM EST
- Where
- Breathitt County, 1.42 mi SE of Wolverine to 1.51 mi WNW of Jackson
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.564, -83.404
Wolverine Rd was under water near where it intersects Hwy 30 near Jackson.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Tennessee, February 20 to 21, 20152 deaths · 2 injured · 21 events
- Winter Weather in Mississippi, February 20 to 21, 20152 deaths · 1 injured · 22 events
- Winter Storm and Flooding in Tennessee, February 20 to 21, 2015$63 million · 29 events
- Winter Storm and Flood in Kentucky, February 20 to 25, 20151 death · 3 injured · $8,000 · 27 events
- Ice Storm and Winter Weather in Tennessee, February 20 to 21, 20151 death · 6 events
- Winter Weather in Arkansas, February 20, 2015$780,000 · 18 events
- Winter Storm and Heavy Rain in Missouri, February 20 to 21, 20151 injured · $204,000 · 12 events
- Winter Storm in Illinois, February 20 to 21, 2015$150,000 · 19 events
- Winter Storm and Heavy Rain in Indiana, February 20 to 21, 2015$100,000 · 7 events
- Winter Weather in Ohio, February 20, 201529 events
- Winter Weather in Alabama, February 20, 20151 injured · 16 events
- Winter Storm and Heavy Snow in Georgia, February 20 to 27, 201524 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559586, 559841, 563091, 559804, 559842, 559843, 559573, 559585, 559766, 559792, 559786, 559807, 559774, 559816, 559817, 559760, 559763, 559794, 559809, 559819, 563097, 559758, 559813, 559815, 559759, 559761, 559778, 559793, 559805, 559810, 559818, 559769, 559812, 560890, 560891, 560892, 560893, 560894, 560895, 560896, and more.